Utah, 2010

Flash Flood in Utah, August 17, 2010

August 17, 2010 · NWS GJT · 1 event in 1 county or zone

Subtropical moisture produced heavy rainfall to the north of Arches National Park during the night of August 16 into August 17th. Resultant runoff produced flash flooding downstream within Arches National Park during the afternoon of August 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Subtropical moisture produced heavy rainfall to the north of Arches National Park during the night of August 16 into August 17th. Resultant runoff produced flash flooding downstream within Arches National Park during the afternoon of August 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 17, 2:54 AM MST, 10 hours 6 minutes earlier.

Area forecast discussion, Aug 17, 2:54 AM MST, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 AM MDT TUE AUG 17 2010

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...

THE SHORTWAVE TROUGHS THAT ENHANCED MONDAY'S SHOWERS HAVE PUSHED EAST
AND CARRIED DRIER AIR INTO THE AREA...ESPECIALLY OVER NE UTAH AND
CENTRAL AND NORTHWEST CO. SURFACE DEW POINTS REMAIN IN THE UPPER 40S
TO LOWER 50S ACROSS THE FORECAST AREA...BUT DROP INTO THE MID 30S
OVER WESTERN UT AND SOUTHERN ID. THE NW FLOW AROUND THE RIDGE OVER
THE GREAT BASIN WILL ADVECT THIS DRIER AIR INTO THE AREA WHICH...
ALONG WITH A MID-LEVEL SUBSIDENCE INVERSION. WILL PRODUCE A DOWNTURN
IN SHOWERS AND THUNDERSTORMS TODAY. ALSO...TODAY SHOULD BE AS MUCH AS
10 DEGREES WARMER THAN MONDAY FROM ABUNDANT SUNSHINE.

WEDNESDAY WILL SEE ANOTHER SIGNIFICANT UPTURN IN WET THUNDERSTORMS
ACROSS THE AREA. ANOTHER STRONG SURGE OF SUBTROPICAL MOISTURE WILL BE
CARRIED INTO THE AREA BY FLOW AROUND A HIGH OVER NEW MEXICO AND A
TROUGH LIFTING OVER THE AREA FROM THE SOUTHWEST. HAVE INCREASED THE
CHANCE OF RAIN ACROSS ALL OF WESTERN CO AND EASTERN UT WED AFTERNOON
AND NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY...
A COUPLE OF MOISTURE SURGES IN THE MID TO LONG TERM FORECAST. THE
FIRST IS FORECAST FOR THURSDAY. AN UPPER LEVEL TROUGH WILL ALSO SKIRT
THE NORTHERN PORTION OF THE FORECAST AREA AND ADD UPPER LEVEL
DYNAMICS. INCREASED POPS SLIGHTLY THURSDAY AFTERNOON AND EVENING.
RIDGE AXIS BUILDS BACK OVERHEAD BY THE END OF THE WEEK BUT IS VERY
TRANSITORY. SKIES CLEAR AND PRECIPITATION CHANCES DECREASE LATE IN
THE WEEK. THE RIDGE AXIS SLIDES TO THE EAST BY MID WEEKEND ALLOWING
THE MOISTURE TO ONCE AGAIN PUSH NORTHWARD. PAC LOW MOVES INLAND OVER
THE PAC NORTHWEST COAST SUNDAY. THE LOW MOVES TO THE EAST AN OVER THE
NORTHERN ROCKIES LATE MONDAY INTO TUESDAY. WILL GET AN INCREASE IN
SHOWERS AND THUNDERSTORMS AS SOUTHWESTERLY FLOW ALOFT CONTINUES TO
BRING MOISTURE OVERHEAD. SOUTHERN PART OF THE TROUGH AND THE
DISTURBANCES ROTATION AROUND SOUTHERN EDGE OF THE TROUGH WILL ADD
DYNAMICS FOR THE FORMATION OF PRECIPITATION.

&&

.AVIATION...

DRIER AND MORE STABLE AIR WILL BE OVER THE AREA TODAY...THOUGH
ISOLATED AFTERNOON THUNDERSTORMS ARE STILL EXPECTED OVER THE
MOUNTAINS THIS AFTERNOON AND EVENING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM.....CJC
LONG TERM......AS
AVIATION.......CJC
Hazardous weather outlook, Aug 17, 2:57 AM MST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
357 AM MDT TUE AUG 17 2010

COZ001>014-017>023-UTZ022>025-027>029-181030-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
357 AM MDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...MAINLY
OVER THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CHANCES OF LATE-DAY SHOWERS AND THUNDERSTORMS RETURN EACH DAY.
THE BEST CHANCE FOR SHOWERS WILL FAVOR WEDNESDAY...THEN AGAIN
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
August 17, 1:00 PM MST to 8:00 PM MST
Where
Grand County, 10.18 mi SSW of Elba Station to 9.15 mi WNW of Castle Valley
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.812, -109.568

Heavy rainfall from the previous night well north of Arches National Park resulted in flash flooding in the afternoon and early evening within the Salt Wash drainage that runs though Arches National Park. Flood waters over a foot deep were flowing over the NPS road in the vicinity of Wolfe Ranch which leads to Delicate Arch. The road was closed to traffic for at least 7 hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250199.